Font Size
A
A
A

Clostridium Difficile Colitis


Clostridium difficile colitis (or C. difficile colitis) is inflammation of the large intestine (colon) caused by a certain type of bacteria (Clostridium difficile). It sometimes occurs after a hospital stay or antibiotic treatment.

Symptoms (which can be mild or severe) include stomach cramps, diarrhea, nausea, vomiting, and fever. The first step in treatment for C. difficile colitis is to stop taking the antibiotics that caused the infection, if possible. Treatment also may include taking an antibiotic that specifically kills C. difficile.

You may get a medicine called a bile salt binder (such as cholestyramine) that can help control the diarrhea. And probiotics, which are bacteria that help keep the natural balance of organisms (microflora) in the intestines, may be helpful for people who have repeated C. difficile infections.

In some cases, a fecal transplant can be done that restores good bacteria to the colon and helps get rid of the C. difficile infection.

ByHealthwise Staff
Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
Specialist Medical ReviewerArvydas D. Vanagunas, MD - Gastroenterology
Last RevisedAugust 3, 2012

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary